Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Baltimore/Washington

July 28, 2017Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 28, 2017, 10:49 AM EDT for Montgomery County, Maryland. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 10:49 AM EDT (14:49 UTC)
Expired
Jul 28, 2017, 2:45 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Montgomery County, MD

The radar

The Sterling radar (KLWX), 37 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:07 AM EDTFLASH FLOOD1 Wnw Wheaton, MDWATER RESCUE. MULTIPLE VEHICLES TRAPPED IN HIGH WATER NEAR THE INTERSECTION OF CONNECTICUT AVENUE AND VEIRS MILL ROAD.
Jul 28, 11:11 AM EDTFLASH FLOOD1 N Garrett Park, MDWATER RESCUE. VEHICLE TRAPPED IN HIGH WATER NEAR THE INTERSECTION OF DEWEY ROAD AND RANDOPLH ROAD.
Jul 28, 11:38 AM EDTFLOOD1 Nne Gaithersburg, MDVIEWER REPORTS PERRY PARKWAY IS FLOODED
Jul 28, 11:41 AM EDTFLASH FLOOD1 Nw Wheaton, MDVIERS MILL RD CLOSED BETWEEN CENTERHILL ST AND VALLELYWOOD DR AS WATER FLOW ACROSS ROAD FROM OVERFLOWING CREEK.
Jul 28, 12:09 PM EDTFLASH FLOOD1 Se Chevy Chase View, MDBEACH DRIVE FLOODED AT KENSINGTON PARKWAY. ROAD CLOSED.
Jul 28, 1:11 PM EDTFLASH FLOODGaithersburg, MDQUINCE ORCHARD ROAD CLOSED NEAR CLOPPER ROAD DUE TO HIGH WATER.
Jul 28, 1:24 PM EDTFLASH FLOOD1 N Langley Park, MDPINEY BRANCH ROAD CLOSED NEAR NEW HAMPSHIRE AVENUE DUE TO FLOODING. SLIGO CREEK OUT OF ITS BANKS.
Jul 28, 2:13 PM EDTFLASH FLOOD2 Ne Derwood, MDFLOODING CLOSED MUNCASTER MILL ROAD AT BOWIE MILL ROAD
Jul 28, 2:16 PM EDTFLOOD1 Ne Silver Spring, MDBROOKVILLE ROAD CLOSED AT GEORGIA AVENUE DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

662 
WGUS51 KLWX 281449
FFWLWX
MDC031-281845-
/O.NEW.KLWX.FF.W.0023.170728T1449Z-170728T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1049 AM EDT FRI JUL 28 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Southeastern Montgomery County in central Maryland...

* Until 245 PM EDT

* At 1049 AM EDT, Doppler radar indicated heavy rain across the area.
  Up to two inches of rain have already fallen. Additional rainfall 
  amounts of two inches are possible. Flash flooding is expected to 
  begin shortly.

* Some locations that may experience flooding include...
  Germantown, Rockville, Bethesda, Gaithersburg, Olney, Langley Park,
  Beltsville, Lowes Island, Aspen Hill, Potomac, North Bethesda,
  Montgomery Village, North Potomac, Fairland, White Oak, Redland,
  Takoma Park, Great Falls, Adelphi and Colesville.

This includes flood prone locations 
Columbia Pike at Paint Branch...
Goldmine Road at Hawlings River...
Connecticut Avenue just north of the Beltway...
River Road at Cabin John Creek west of the Beltway...
University Boulevard at Sligo Creek...
Viers Mill Road at Rock Creek...
Beach Drive along Rock Creek...
Sligo Creek Parkway...
and Georgia Avenue at Brookeville Road at Reddy Branch.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3918 7700 3917 7701 3914 7695 3913 7696
      3914 7693 3913 7689 3898 7699 3897 7701
      3900 7704 3893 7712 3897 7715 3898 7724
      3903 7726 3907 7736 3920 7734

$$

JE
3 follow-up statements
640 
WGUS71 KLWX 281528
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1128 AM EDT FRI JUL 28 2017

MDC031-281845-
/O.CON.KLWX.FF.W.0023.000000T0000Z-170728T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery MD-
1128 AM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
SOUTHEASTERN MONTGOMERY COUNTY...

At 1126 AM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. Three to four inches of 
rain have already fallen just west of Glenmont and water rescues are 
ongoing. Another area of heavy rain is moving into this same area 
and another one to two inches of rain are possible. This is a 
dangerous situation! Flash flooding is already occurring.

Some locations that will experience flooding include...
Germantown, Rockville, Bethesda, Gaithersburg, Olney, Langley Park,
Beltsville, Lowes Island, Aspen Hill, Potomac, North Bethesda,
Montgomery Village, North Potomac, Fairland, White Oak, Redland,
Takoma Park, Great Falls, Adelphi and Colesville.

This includes flood prone locations 
Columbia Pike at Paint Branch...
Goldmine Road at Hawlings River...
Connecticut Avenue just north of the Beltway...
River Road at Cabin John Creek west of the Beltway...
University Boulevard at Sligo Creek...
Viers Mill Road at Rock Creek...
Beach Drive along Rock Creek...
Sligo Creek Parkway...
and Georgia Avenue at Brookeville Road at Reddy Branch.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3918 7700 3917 7701 3914 7695 3913 7696
      3914 7693 3913 7689 3898 7699 3897 7701
      3900 7704 3893 7712 3897 7715 3898 7724
      3903 7726 3907 7736 3920 7734

$$

JE
037 
WGUS71 KLWX 281631
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1231 PM EDT FRI JUL 28 2017

MDC031-281845-
/O.CON.KLWX.FF.W.0023.000000T0000Z-170728T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery MD-
1231 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
SOUTHEASTERN MONTGOMERY COUNTY...

At 1229 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain has been falling over the area. There have also been 
numerous reports of flooding and water rescues. Widespread amounts 
of 1.5 to 3.0 inches have occurred from near Gaithersburg to Takoma 
Park and Silver Spring, with higher amounts west of Olney and near 
Glenmont. Heavy rain continues in portions of the county, with an 
additional inch or more still possible. Flash flooding is already 
occurring, including along Rock Creek and Sligo Creek.

Some locations that will experience flooding include...
Germantown, Rockville, Bethesda, Gaithersburg, Olney, Langley Park,
Beltsville, Lowes Island, Aspen Hill, Potomac, North Bethesda,
Montgomery Village, North Potomac, Fairland, White Oak, Redland,
Takoma Park, Great Falls, Adelphi and Colesville.

This includes flood prone locations 
Columbia Pike at Paint Branch...
Goldmine Road at Hawlings River...
Connecticut Avenue just north of the Beltway...
River Road at Cabin John Creek west of the Beltway...
University Boulevard at Sligo Creek...
Viers Mill Road at Rock Creek...
Beach Drive along Rock Creek...
Sligo Creek Parkway...
and Georgia Avenue at Brookeville Road at Reddy Branch.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3918 7700 3917 7701 3914 7695 3913 7696
      3914 7693 3913 7689 3898 7699 3897 7701
      3900 7704 3893 7712 3897 7715 3898 7724
      3903 7726 3907 7736 3920 7734

$$

JE
416 
WGUS71 KLWX 281821
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
221 PM EDT FRI JUL 28 2017

MDC031-281830-
/O.CAN.KLWX.FF.W.0023.000000T0000Z-170728T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery MD-
221 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY IS
CANCELLED...

The threat of rapid-life threatening flooding has ended, but the
flood threat continues. A flood warning has been issued to replace
the flash flood warning.

LAT...LON 3918 7700 3917 7701 3914 7695 3913 7696
      3914 7693 3913 7689 3898 7699 3897 7701
      3900 7704 3893 7712 3897 7715 3898 7724
      3903 7726 3907 7736 3920 7734

$$

HSK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:55 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 28, 3:55 AM EDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 AM EDT Fri Jul 28 2017

.SYNOPSIS...
Upper-level low pressure system will intensify as it moves into the
area through tonight. The low will slowly pass through the area
Saturday before gradually moving away from the coast Saturday night
into Monday. High pressure is expected to build overhead early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Active near-term forecast as potent/compact upper-/mid-level low
dives south from the Great Lakes and interacts with nearby frontal
boundary to induce cyclogenesis over the area. Strong
frontogenetical forcing amidst an anomalously moist (PWATs surging
near 2 inches by afternoon/evening) and modestly unstable airmass
will foster convective elements that are very efficient rainfall
producers...with heavy rainfall likely over a rather large area.

In coordination with NWS AKQ...expanded the Flash Flood Watch just a
bit further south into central VA...as latest guidance suggests a
slight southward shift with the heaviest rainfall. Otherwise, Watch
appears to be in good shape, with most guidance suggesting a belt
of heavy rainfall across the area near/north of the surface low
track. PWATs near 2 inches suggest rainfall rates potentially
in excess of 2 inches per hour in the heaviest activity...with a
storm total of 2- 4+ inches possible over the Watch area.

In terms of timing...spotty shower and thunderstorm coverage through
early morning. Coverage expected to increase by afternoon, with the
heaviest rainfall expected from late afternoon into the overnight as
the surface low rides crosses the area as it traverses the frontal
boundary. While some areas may temporarily dry out early Saturday as
the area of precipitation near the surface shifts east of the area,
TROWAL precipitation (some of which may be of moderate intensity)
may shift south into parts of the area.

While Hydro issues are the primary threat today...some severe
thunderstorm potential does exist...with a Marginal risk from SPC.
The primary threat is isolated strong wind gusts due to modest
instability and relatively strong shear profiles.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Surface low remains east of the area Saturday with TROWAL
precipitation remaining over the area (some of which could be of
moderate intensity). Soils expected to be saturated over much of the
area...so while precipitation Saturday should be a bit lighter in
intensity...any additional precipitation could exacerbate hydro
issues.

Cloud cover and nearby precipitation will keep temperatures in the
60s to L70s Saturday.

Drying out Sunday as low moves far enough to our east keeping
precipitation east of the area.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will be building across the Mid Atlantic for the
beginning of next week, providing an extended period of tranquil
weather.  The only concern will be whether a cold front will drop
down into the area to provide a focus for showers/thunderstorms
Thursday.  There will be plenty of time to resolve that detail.

Temperatures will start the week mild-- almost cool-- for the last
day of July, and gradually warm through the week.
&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Low pressure will approach the terminals today before moving
overhead and intensifying tonight. Widespread showers and
thunderstorms are expected to develop with locally heavy rain and
subsequent flight restrictions at times. Some storms may also
contain gusty winds. More rain is likely Saturday as the low stalls
out near the DelMarVa Peninsula. Gusty north to northeast winds are
also possible during this time. Improving conditions Sunday as
surface low shifts well east of the area.

No aviation concerns anticipated under building high pressure.

&&

.MARINE...
Low pressure will approach the waters today before strengthening
overhead tonight. The low will likely stall out near the DelMarVa
Peninsula Saturday through Saturday night. Gusty winds are possible
with the low nearby...especially tonight through Saturday night.
Issued a Small Craft Advisory with this package for tonight through
Saturday night for the Bay and for the 2/3 of the Tidal Potomac for
the day Saturday. Gale force winds are possible Saturday
afternoon/evening...though probability of occurrence is currently
too low for a warning.

During afternoon mixing in the wake of low pressure, momentum
transfer may be sufficient for Small Craft gusts Monday. Aside from
that, no flags expected as high pressure builds.

&&

.HYDROLOGY...
A Flash Flood Watch remains in effect this afternoon through
Saturday afternoon for the northern 2/3 of the forecast area.
Most likely rainfall amounts during this time will be around 2
to 4 inches (with locally higher amounts). This may cause
instances of flash flooding.

PQPF from WPCs 70 member ensemble shows storm total precipitation of
1/3/5 inches at the 10/50/90th percentiles. Long-term nature of
the threat suggests that river flood risk could arise over the
weekend. Though, current MMEFS guidance suggest any threat could
be localized...particularly across the Potomac River Basin.

&&

.TIDES/COASTAL FLOODING...
Water level departures starting to ease lower...a trend that's
likely to continue in light of anomalies of a half to 2/3rds of a
foot in the Virginia waters. While onshore flow should be a
mitigating factor today, the duration of such winds will be minimal,
and will be followed by northerly blowouts. In the end, believe that
tides will reach Action Stage at worst today, and that would be for
vulnerable sections of the coastline such as Straits Point and
Annapolis. This solution supported by not just ETSS but also SNAP-Ex
Ensemble guidance. Subsequent tide cycles should be unaffected.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 2 PM EDT this afternoon through
     Saturday afternoon for DCZ001.
MD...Flash Flood Watch from 2 PM EDT this afternoon through
     Saturday afternoon for MDZ003>006-011-013-014-016>018-
     501>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through
     Saturday afternoon for VAZ027>031-038>040-050>057-501-502-
     505>507.
WV...Flash Flood Watch from 2 PM EDT this afternoon through
     Saturday afternoon for WVZ050>053-055-501>504.
MARINE...Small Craft Advisory from 5 AM Saturday to 7 AM EDT Sunday for
     ANZ531>533-539>542.
     Small Craft Advisory from 10 AM to 7 PM EDT Saturday for
     ANZ530-535-536-538.
     Small Craft Advisory from 11 PM this evening to 7 AM EDT
     Sunday for ANZ534-537-543.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
HYDROLOGY...MSE
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Jul 28, 8:20 AM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
820 AM EDT Fri Jul 28 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
820 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect this afternoon through Saturday
afternoon. Showers...possibly heavy, and scattered thunderstorms
are expected during this time. Flash flooding will be possible.

Scattered thunderstorms are expected over the waters late this
afternoon and evening. A few thunderstorms will be capable of
producing gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

A Gale Warning may be needed for portions of the waters Saturday
afternoon through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Saturday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
820 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect this afternoon through Saturday
afternoon. Showers...possibly heavy, and scattered thunderstorms
are expected during this time. Flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Saturday.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:17 AM EDTRiver Flood WarningLWXMontgomery31 hr
Jul 28, 11:48 AM EDTFlash Flood WarningLWXPrince George's6 hr
Jul 28, 2:18 PM EDTAreal Flood WarningLWXMontgomery6 hr
Jul 28, 3:18 PM EDTFlash Flood WarningLWXPrince George's3 hr
Jul 28, 6:05 PM EDTAreal Flood WarningLWXPrince George's12 hr
Jul 28, 6:31 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore4 hr
Jul 28, 6:52 PM EDTCoastal Flood AdvisoryLWXSaint Mary's111 min

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.